- Case report
- Open Access
Deferoxamine retinopathy: spectral domain-optical coherence tomography findings
BMC Ophthalmology volume 14, Article number: 88 (2014)
To describe the spectral domain optical coherence tomography (SD-OCT) findings of a patient who developed pigmentary retinopathy following high-dose deferoxamine administration.
A 34-year-old man with thalassemia major complained of nyctalopia and decreased vision following high-dose intravenous deferoxamine to treat systemic iron overload. Fundus examination revealed multiple discrete hypo-pigmented lesions at the posterior pole and mid-peripheral retina. Recovery was partial following cessation of desferrioxamine six weeks later. A follow-up SD-OCT showed multiple accumulated hyper-reflective deposits primarily in the choroid, retina pigment epithelium (RPE), and inner segment and outer segment (IS/OS) junction.
Deferoxamine retinopathy primarily targets the RPE–Bruch membrane–photoreceptor complex, extending from the peri-fovea to the peripheral retina with foveola sparing. An SD-OCT examination can serve as a simple, noninvasive tool for early detection and long-term follow-up.
Deferoxamine is an iron-chelating agent used to treat chronic iron overload in patients with thalassemia major and other hematologic conditions requiring routine blood transfusion [1, 2]. The incidence of deferoxamine-related ocular toxicity is approximately 1.2% based on a prior study . The clinical presentations may include night blindness, centrocaecal scotoma, constricted peripheral visual field, pigmentary retinopathy, and optic neuropathy . Retinal pigmentary change was most frequently reported . This case report pathologically characterizes the spectral domain optical coherence tomography (SD-OCT, SPECTRALIS SD-OCT, Heidelberg, Germany) and near-infrared reflectance (NIR) findings in a patient with deferoxamine retinopathy.
A 34-year-old Taiwanese man with beta-thalassemia major had been administered routine blood transfusion and subcutaneous deferoxamine at 30 mg/kg/day for 20 years since youth. He was hospitalized for a compression fracture and myelopathy of the thoracic spine. He presented with acute onset of decreased vision, impaired color vision, and night blindness following continuous intravenous deferoxamine (98 mg/kg) for 42 days for the treatment of elevated serum ferritin level. On ophthalmic examinations, the best-corrected vision was 20/200 in the right eye and 20/40 in the left eye. The intraocular pressure measurement and anterior segment examination yielded normal results for both eyes. The fundus examination revealed multiple discrete hypo-pigmented circular lesions over the posterior pole and mid-peripheral retina in both eyes.Deferoxamine retinopathy was suspected, and the patient was switched to oral deferasirox/deferiprone. Six weeks later, there was an improvement in the best-corrected vision (20/60 in the right eye and 20/25 in the left eye) and color vision. Retinal pigmentary changes became confluent (Figure 1). NIR showed hyper-reflective deposits particularly in the parafoveal and perifoveal areas (Figure 2). SD-OCT showed multiple confluent hyper-reflective deposits in the choroid, retinal pigment epithelium (RPE) and IS/OS junction. Thickened RPE, Bruch’s membrane, and choroid space were also discovered. The IS/OS junction was most severely disrupted at the perifoveal and parafoveal areas than at the foveola area (Figure 3).
Deferoxamine is a widely used chelating agent in treating transfusional hemochromatosis [1, 5]. Visual symptoms included decreased visual acuity, night blindness, and colour vision abnormalities [2–6]. These ophthalmic examination findings have been reported extensively. Sumu et al. observed speckled hyper-fluorescence with well-demarcated areas of blocked fluorescence on fluorescein angiography . Markedly reduced photopic, scotopic, and 30-Hz flicker response amplitudes were reported on electroretinograms. Electro-oculogram typically showed reduced light-peak to dark-trough ratios [4, 6]. Viola et al. reported abnormal fundus autofluorescence in 9% of 197 patients, but only 5 patients reported visual symptoms . Viola et al. further described the pattern dystrophy–like or minimal changes of macular lesions in patients with deferoxamine retinopathy by using NIR and SD-OCT which pointed out the disease itself affects the RPE–Bruch membrane–photoreceptor complex .
The pathophysiology of deferoxamine-related retinopathy has been investigated for several years. Rahi et al. first reported electron microscopic findings of deferoxamine retinopathy, including patchy RPE depigmentation, abnormally thickened Bruch's membrane, and normal photoreceptors . Previous studies also discovered that iron overload and iron-chelating agents both may be mutually confounding factors in the causation of ocular changes of thalassemia such as RPE mottling [5, 10–13]. The SD-OCT findings in our case revealed multiple confluent hyper-reflective deposits in the RPE, IS/OS junction and choroid (Figure 3). We hypothesized that hyper-reflective deposits detected by means of SD-OCT may represent a primarily involvement of RPE–Bruch membrane–photoreceptor complex in deferoxamine toxicity which correlated with previous histologic findings [8, 9].
Ocular deferoxamine toxicity could cause vision impairment; regular ophthalmic assessment is required in these patients. We presented the SD-OCT findings of deferoxamine retinopathy highly correlated with previous histologic descriptions and showed that the toxicity primarily involved the RPE–Bruch membrane–photoreceptor complex. Noninvasive SD-OCT and NIR imaging, both well tolerated by patients, may be helpful in early detection and long-term monitoring.
The patient provided written informed consent for the publication of this case report and any accompanying images. A copy of the written consent is available for editorial review.
Spectral domain optical coherence tomography
Inner segment/outer segment
Retinal pigment epithelium.
Kontoghiorghes GJ, Pattichi K, Hadjigavriel M, Kolnagou A: Transfusional iron overload and chelation therapy with deferoxamine and deferiprone (L1). Transfus Sci. 2000, 23 (3): 211-223.
Lakhanpal V, Schocket SS, Jiji R: Deferoxamine (Desferal)-induced toxic retinal pigmentary degeneration and presumed optic neuropathy. Ophthalmol. 1984, 91 (5): 443-451.
Baath JS, Lam WC, Kirby M, Chun A: Deferoxamine-related ocular toxicity: incidence and outcome in a pediatric population. Retina. 2008, 28 (6): 894-899.
Haimovici R, D'Amico DJ, Gragoudas ES, Sokol S: Deferoxamine Retinopathy Study G: The expanded clinical spectrum of deferoxamine retinopathy. Ophthalmology. 2002, 109 (1): 164-171.
Arora A, Wren S, Gregory Evans K: Desferrioxamine related maculopathy: a case report. Am J Hematol. 2004, 76 (4): 386-388.
Simon S, Athanasiov PA, Jain R, Raymond G, Gilhotra JS: Desferrioxamine-related ocular toxicity: a case report. Indian J Ophthalmol. 2012, 60 (4): 315-317.
Viola F, Barteselli G, Dell'arti L, Vezzola D, Villani E, Mapelli C, Zanaboni L, Cappellini MD, Ratiglia R: Abnormal fundus autofluorescence results of patients in long-term treatment with deferoxamine. Ophthalmol. 2012, 119 (8): 1693-1700.
Viola F, Barteselli G, Dell'arti L, Vezzola D, Mapelli C, Villani E, Ratiglia R: Multimodal Imaging in Deferoxamine Retinopathy. Retina. 2013, 0: 1-11.
Rahi AH, Hungerford JL, Ahmed AI: Ocular toxicity of desferrioxamine: light microscopic histochemical and ultrastructural findings. Br J Ophthalmol. 1986, 70 (5): 373-381.
Taneja R, Malik P, Sharma M, Agarwal MC: Multiple transfused thalassemia major: ocular manifestations in a hospital-based population. Indian J Ophthalmol. 2010, 58 (2): 125-130.
Blake DR, Winyard P, Lunec J, Williams A, Good PA, Crewes SJ, Gutteridge JM, Rowley D, Halliwell B, Cornish A, Hider RC: Cerebral and ocular toxicity induced by desferrioxamine. Q J Med. 1985, 56 (219): 345-355.
De Virgiliis S, Congia M, Turco MP, Frau F, Dessi C, Argiolu F, Sorcinelli R, Sitzia A, Cao A: Depletion of trace elements and acute ocular toxicity induced by desferrioxamine in patients with thalassaemia. Arch Dis Child. 1988, 63 (3): 250-255.
Davies SC, Marcus RE, Hungerford JL, Miller MH, Arden GB, Huehns ER: Ocular toxicity of high-dose intravenous desferrioxamine. Lancet. 1983, 2 (8343): 181-184.
The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1471-2415/14/88/prepub
The authors thank Dr. Chao-Ping Yang from the Department of Pediatrics, Chang Gung Memorial Hospital, in Taoyuan, Taiwan for her expertise in managing this patient.
The authors declare that they have no competing interests.
C-HW conducted the literature search and composed the manuscript. Y-HC conceived the idea for the manuscript, conducted a literature search, and critiqued the manuscript. All authors read and approved the final manuscript.
About this article
Cite this article
Wu, CH., Yang, CP., Lai, CC. et al. Deferoxamine retinopathy: spectral domain-optical coherence tomography findings. BMC Ophthalmol 14, 88 (2014). https://doi.org/10.1186/1471-2415-14-88
- Spectral domain optical coherence tomography